Alabama, 2002

Damaging Wind in Alabama, July 21, 2002

July 21, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 12:27 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 12:27 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
127 PM CDT SUN JUL 21 2002

CURRENT SATELLITE AND RADAR LOOPS SHOWING MAINLY SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY OVER THE FORECAST AREA.  ALL ACTIVITY BEING
DRIVEN BY HEATING AND SURFACE BOUNDARIES.  ONLY WEAK UPPER LEVEL
SUPPORT BEING GIVEN BY UPPER LEVEL TROUGH OVER THE SOUTHEASTERN US.
THIS SCENARIO SHOULD CONTINUE TO PLAY OUT DURING THE NEXT SEVERAL
DAYS. POPS TONIGHT WILL PROBABLY BE BASED ON RADAR COVERAGE AROUND
THE TIME OF ZONE ISSUANCE.

MODELS CONTINUE TO SHOW COLD FRONTAL PASSAGE AROUND MID-WEEK...WITH
THE FRONT STALLING OUT OVER SOUTHERN ALABAMA.  THIS MORNINGS HPC
SURFACE GRAPHICS ALSO DEPICT THIS SCENARIO.  I STILL FIND IT HARD TO
SWALLOW...WITH IT BEING ALMOST TO THE END OF JULY...THAT THIS FRONT
WILL MAKE IT THAT FAR SOUTH.  PREVIOUS YEARS HAVE HAD SIMILAR
FORECAST SITUATIONS...AND THE FRONTS ALWAYS SEEM TO STALL OUT WELL
TO THE NORTH OF WHERE THE MODELS HAVE INDICATED.  GUT FEELING ON
THIS IS THAT THE FRONT WILL STALL OUT OVER NORTHERN ALABAMA.

WITH THIS FORECAST SCENARIO IN MIND...PLAN ON KEEPING SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGHOUT THE
EXTENDED PERIOD FOR THE ENTIRE AREA.  TEMPERATURES CLOSE TO
PERSISTANCE MOST OF THE PERIOD.

HSV 071/092 072/092 072 222
BHM 072/092 072/092 073 233
MGM 072/093 073/093 073 454

.BHM...NONE.

In the hours before

Special weather statement, Jul 21, 12:30 PM CST, 3 hours before
ALZ001>050-212130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN JUL 21 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS MUCH OF NORTH AND
CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE MID TO
LATE AFTERNOON HOURS. THE BEST CHANCE FOR SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE SOUTH OF A LIVINGSTON...TO MONTGOMERY...TO
EUFAULA LINE. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE REMAINDER OF THE AREA.

SOME OF THESE STORMS HAVE THE POTENTIAL TO REACH STRONG TO SEVERE
THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...AND
GUSTY WINDS. HOWEVER...NO ORGANIZED SEVERE WEATHER ACTIVITY IS
EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THIS AFTERNOON
AND TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...4
MONTGOMERY...5

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
July 21, 3:30 PM CST
Where
Pickens County, 7 mi W of Reform
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
33.383, -88.133

A few trees were knocked down across CR 35 near the McShan community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306610.